Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

April 19, 2014Culberson County, Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2014, 4:47 PM CDT for Culberson County, Jeff Davis County, Presidio County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2014, 4:47 PM CDT (21:47 UTC)
Expired
Apr 19, 2014, 5:45 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Culberson County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The El Paso radar (KEPZ), 220 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WUUS54 KMAF 192147
SVRMAF
TXC109-243-377-192245-
/O.NEW.KMAF.SV.W.0002.140419T2147Z-140419T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT SAT APR 19 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
  WEST CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
  EXTREME NORTHWESTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 545 PM CDT/445 PM MDT/

* AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG SIZE HAIL.      
  THIS STORM WAS LOCATED 30 MILES SOUTH OF VAN HORN...MOVING         
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATION...
  LOBO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3064 10497 3066 10492 3083 10492 3085 10491
      3108 10461 3067 10440 3047 10487 3051 10488
      3052 10489 3057 10491 3059 10493 3060 10497
      3062 10498
TIME...MOT...LOC 2146Z 239DEG 20KT 3064 10494

$$
1 follow-up statement
415 
WWUS54 KMAF 192224
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT SAT APR 19 2014

TXC377-192234-
/O.CAN.KMAF.SV.W.0002.000000T0000Z-140419T2245Z/
PRESIDIO-
524 PM CDT SAT APR 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN PRESIDIO
COUNTY IS CANCELLED...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED 
OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3059 10468 3082 10485 3100 10457 3067 10440
TIME...MOT...LOC 2224Z 241DEG 31KT 3080 10459

$$

TXC109-243-192245-
/O.CON.KMAF.SV.W.0002.000000T0000Z-140419T2245Z/
CULBERSON-JEFF DAVIS-
524 PM CDT SAT APR 19 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES...

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 9 MILES EAST OF LOBO...OR ABOUT 22 MILES SOUTHEAST OF VAN 
HORN...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST
CENTRAL JEFF DAVIS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3059 10468 3082 10485 3100 10457 3067 10440
TIME...MOT...LOC 2224Z 241DEG 31KT 3080 10459

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:47 PM CDT, 2 hours earlier.

Area forecast discussion, Apr 19, 2:47 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT Sat Apr 19 2014

.DISCUSSION...
An initial round of showers and thunderstorms has moved into
southeastern New Mexico and the northwestern Permian Basin this
afternoon. Models remain consistent in indicating daytime heating
causing destabilization in the mountains later this afternoon
and another round of convection to develop and move northeast
overnight. Most areas not currently receiving rain will have to
hope this pans out as this will be the best chance for widespread
rainfall.

Drier air begins moving in from the west tomorrow setting up a
weak dryline across the central CWA. Though weak, there should be
enough low level convergence and upper support from the passing
trough to initiate more convection. CAPE values of 1-1.5 KJ/KG
and 0-6km shear values of 30-50kts indicate there will be some
severe potential hence a slight risk from SPC in our eastern
counties. 0-2km shear values are not impressive so the severe
threat will be mainly large hail and strong winds.

A weak cold front will drop into the area behind the departing
upper trough but will bring very little if any cooling. A zonal
upper pattern will bring a series of trough-ridge couplets, thus a
weak upper ridge Tuesday warms temps with another trough
arriving on Wednesday. This trough will be farther north than the
current one giving a stronger westerly flow and more surface dry
air to the western CWA. Upper lift will not be as favorable
but this may be compensated with a sharper dryline and better low
level convergence as several models are showing some storms
developing Wednesday afternoon. Have added a slight chance for
precip to the forecast but conditions are not at all optimal so
will not get hopes up for rain with this system. Another ridge
late in the week brings a return of warmer and drier conditions.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 57  79  58  84  /  60  30  10  10
BIG SPRING TX              59  78  61  85  /  60  40  20  10
CARLSBAD NM                54  81  56  84  /  60  10   0  10
DRYDEN TX                  61  82  63  92  /  60  20  10  10
FORT STOCKTON TX           58  82  59  87  /  70  20  10  10
GUADALUPE PASS TX          50  72  55  75  /  50  10   0  10
HOBBS NM                   54  78  54  81  /  60  20  10  10
MARFA TX                   50  75  50  80  /  60  10   0  10
MIDLAND INTL AIRPORT TX    58  80  60  85  /  60  30  10  10
ODESSA TX                  58  80  60  86  /  60  20  10  10
WINK TX                    58  83  58  86  /  60  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29/10
Hazardous weather outlook, Apr 19, 2:17 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT SAT APR 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
217 PM CDT SAT APR 19 2014 /117 PM MDT SAT APR 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS AFTERNOON AND EVENING. SOME STORMS WILL BE ACCOMPANIED
BY FREQUENT LIGHTNING...SMALL HAIL AND WIND GUSTS TO 45 MPH. THERE
IS A POSSIBILITY OF A FEW SEVERE STORMS LATER THIS EVENING MAINLY
ALONG AND SOUTH OF I-20. DAMAGING WINDS AND LARGE HAIL ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO SUNDAY. SOME STORMS SUNDAY AFTERNOON AND EVENING COULD
APPROACH SEVERE LEVELS...MAINLY OVER THE LOWER TRANS PECOS AND
EASTERN PERMIAN BASIN...WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 19, 4:34 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT SAT APR 19 2014

TXZ057-079-080-192200-
VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU-PRESIDIO VALLEY-
434 PM CDT SAT APR 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM THAT MAY BE
PRODUCING NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS THAT WILL
AFFECT NORTHWESTERN PRESIDIO...SOUTHWESTERN CULBERSON AND WEST
CENTRAL JEFF DAVIS COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

A THUNDERSTORM WITH POSSIBLE HAIL AND GUSTY WINDS WAS LOCATED 22
MILES SOUTHWEST OF LOBO AT 433 PM CDT/333 PM MDT/...MOVING EAST AT
40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND GUSTY WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3064 10497 3066 10492 3083 10492 3084 10491
      3086 10491 3103 10467 3064 10444 3055 10490
      3057 10491 3059 10493 3061 10496 3060 10497
      3062 10498
TIME...MOT...LOC 2133Z 248DEG 33KT 3063 10502

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:34 PM CDTSpecial Weather StatementMAFJeff Davis26 min
Apr 19, 5:37 PM CDTSpecial Weather StatementMAFJeff Davis23 min
Apr 19, 5:49 PM CDTSevere Thunderstorm WarningMAFJeff Davis56 min
Apr 19, 6:05 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
Apr 19, 6:21 PM CDTSpecial Weather StatementMAFJeff Davis24 min
Apr 19, 6:31 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos, Reeves59 min
Apr 19, 6:44 PM CDTSpecial Weather StatementMAFPresidio31 min
Apr 19, 6:54 PM CDTSpecial Weather StatementMAF36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.